Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 35, NWS Hastings, NE

December 12, 20124 counties in Kansas

NWS Hastings, NE issued this red flag warning at Dec 12, 2012, 4:07 AM CST for 4 counties in Kansas. It took effect at Dec 12, 2012, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2012, 4:07 AM CST (10:07 UTC)
In effect from
Dec 12, 2012, 11:00 AM CST
Expired
Dec 12, 2012, 5:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS83 KGID 121007
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
407 AM CST WED DEC 12 2012

...NEAR CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY...

.INCREASING SOUTHERLY WINDS COMBINED WITH DRY FUELS AND LOW
RELATIVE HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF NORTH CENTRAL KANSAS ON WEDNESDAY.

KSZ006-007-018-019-121815-
/O.UPG.KGID.FW.A.0016.121212T1700Z-121212T2300Z/
/O.NEW.KGID.FW.W.0035.121212T1700Z-121212T2300Z/
SMITH-JEWELL-OSBORNE-MITCHELL-
407 AM CST WED DEC 12 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 006...007...018 AND 019...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 5 PM CST THIS AFTERNOON. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 006 SMITH...FIRE 
  WEATHER ZONE 007 JEWELL...FIRE WEATHER ZONE 018 OSBORNE AND 
  FIRE WEATHER ZONE 019 MITCHELL.

* WINDS...SOUTHERLY AT 20 TO 25 MPH...WITH GUSTS TO 35 MPH... 
  ARE EXPECTED TO DEVELOP LATE THIS MORNING. 

* RELATIVE HUMIDITY...FALLING TO AROUND 20 PERCENT FOR SEVERAL 
  HOURS DURING THE AFTERNOON. 

* IMPACTS...THESE CONDITIONS WILL ALLOW FOR EXPLOSIVE FIRE 
  GROWTH AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO 
  CONTAIN. USE CAUTION WHEN CONDUCTING ACTIVITIES WHICH COULD 
  RESULT IN A FIRE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
505 
WWUS83 KGID 121804
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1204 PM CST WED DEC 12 2012

...NEAR CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS
AFTERNOON...

.GUSTY SOUTHERLY WINDS COMBINED WITH DRY FUELS AND LOW RELATIVE
HUMIDITIES WILL RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS
ACROSS PORTIONS OF NORTH CENTRAL KANSAS THIS AFTERNOON.

KSZ006-007-018-019-122300-
/O.CON.KGID.FW.W.0035.000000T0000Z-121212T2300Z/
SMITH-JEWELL-OSBORNE-MITCHELL-
1204 PM CST WED DEC 12 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 006...007...018 AND 019...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 006 SMITH...FIRE 
  WEATHER ZONE 007 JEWELL...FIRE WEATHER ZONE 018 OSBORNE AND 
  FIRE WEATHER ZONE 019 MITCHELL.

* WINDS...SOUTHERLY AT 20 TO 25 MPH...WITH GUSTS TO 35 MPH... 
  WILL CONTINUE THROUGH THE AFTERNOON HOURS.

* RELATIVE HUMIDITY...FALLING TO NEAR 20 PERCENT FOR SEVERAL
  HOURS THIS AFTERNOON.

* IMPACTS...THESE CONDITIONS WILL ALLOW FOR EXPLOSIVE FIRE 
  GROWTH AND MAKE ANY FIRES THAT DEVELOP VERY DIFFICULT TO 
  CONTAIN. USE CAUTION WHEN CONDUCTING ACTIVITIES WHICH COULD 
  RESULT IN A FIRE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

ROSSI
992 
WWUS83 KGID 122256
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
456 PM CST WED DEC 12 2012


KSZ006-007-018-019-130000-
/O.EXP.KGID.FW.W.0035.000000T0000Z-121212T2300Z/
SMITH-JEWELL-OSBORNE-MITCHELL-
456 PM CST WED DEC 12 2012

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 006...007...
018 AND 019...

IT WILL REMAIN BREEZY THROUGH THE EVENING...BUT BELOW RED FLAG
CRITERIA. IN ADDITION...THE RELATIVE HUMIDITY WILL QUICKLY
INCREASE THIS EVENING AS SURFACE TEMPERATURES FALL WITH THE
SETTING SUN.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Dec 12, 4:04 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 12, 4:04 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
404 AM CST WED DEC 12 2012

.SHORT TERM...TODAY THROUGH 12Z SATURDAY. MAIN FORECAST CONCERNS
WILL BE FIRE WEATHER CONCERNS TODAY...CHANCES FOR PRECIPITATION
FRIDAY AND FRIDAY NIGHT AND TEMPERATURES.

SATELLITE AND SURFACE OBSERVATIONS SHOW SOME HIGH CLOUDS MOVING
THROUGH THE AREA AND SURFACE WINDS INCREASING FROM THE SOUTH ALREADY
THIS MORNING. TEMPERATURES HAVE REMAINED MILD THROUGH THE NIGHT.

THE PRESSURE GRADIENT REMAINS TIGHT ACROSS THE AREA THROUGH THE DAY
AND WINDS WILL CONTINUE TO INCREASE DURING THE DAY. THE WINDS WILL
HELP TO WARM TEMPERATURES DURING THE DAY. TEMPERATURES SHOULD BE
AROUND 5 DEGREES WARMER THAN YESTERDAY.

A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND EARLY
THURSDAY...THEN STALL IN THE SOUTHERN PART OF THE FORECAST AREA
THURSDAY AFTERNOON. THERE IS WARM ADVECTION ACROSS THE NEARLY
STATIONARY FRONT THURSDAY NIGHT INTO FRIDAY AND THERE IS INCREASING
MOISTURE ACROSS THE AREA. BY FRIDAY AFTERNOON THERE IS AN UPPER
LEVEL LOW MOVING INTO THE AREA. EXPECT THERE COULD BE SOME
PRECIPITATION MOVING INTO THE SOUTHERN PART OF THE FORECAST AREA
DURING THE LATER AFTERNOON. INTO THE EVENING THE UPPER LOW CONTINUES
TO MOVE INTO THE AREA AND THE PRECIPITATION SHOULD SPREAD TO THE
NORTH ACROSS THE FORECAST AREA. THE NEXT CONCERN WILL BE THE
PRECIPITATION TYPE. TEMPERATURES ALOFT AND AT THE SURFACE FRIDAY
AFTERNOON AND EVENING SHOULD KEEP THE PRECIPITATION AS RAIN...BUT AS
COLDER AIR MOVES INTO THE AREA LATER FRIDAY NIGHT THERE WILL BE SOME
SNOW MIXED INTO THE RAIN IN THE NORTHWEST PART OF THE AREA.

.LONG TERM...FRIDAY THROUGH MONDAY.

BIGGEST CHALLENGE WILL BE DETERMINING CHANCES OF PRECIPITATION
MONDAY/MONDAY NIGHT.

WE BEGIN THE LONG TERM IN UPPER LEVELS WITH A NEGATIVELY TILTED
SHORTWAVE TROUGH ZIPPING EAST OF THE MISSOURI RIVER...WITH PERHAPS
SOME LEFTOVER VERY LIGHT PRECIPITATION FOR THE MORNING. UPPER LEVEL
FLOW WILL BE QUITE PROGRESSIVE. LOOKS LIKE MAINLY SNOW
FLURRIES...BUT COULD HAVE SOME SPRINKLES IF THE VERY LIGHT
PRECIPITATION STICKS AROUND LONG ENOUGH.

FOLLOWED CLOSER THE ECMWF...BUT WITH PROGRESSIVE FLOW AND QUICK
SUCCESSION OF WAVES...CONFIDENCE WILL BE LOW FOR PRECIPITATION
CHANCES. ANOTHER QUICK MOVING WAVE IS FORECAST TO PASS THROUGH THE
SOUTHERN PLAINS LATE SATURDAY NIGHT INTO SUNDAY...BUT THIS QUICKLY
MOVING OPEN WAVE SHOULD PASS FAR ENOUGH SOUTH TO NOT AFFECT OUR
WEATHER. YET ANOTHER WAVE SWEEPS THROUGH MONDAY/MONDAY NIGHT...WITH
THE FOCUS OF CHANCES OF PRECIPITATION IN THE SOUTHERN CWA. COULD BE
SNOW OR RAIN OR BOTH...DEPENDING ON INITIATION AND ENDING TIME OF
ANY PRECIPITATION. ALSO I INCREASED WIND SPEEDS FOR MONDAY WITH COLD
AIR ADVECTION EXPECTED BEHIND THE TROUGH AXIS. ANY PRECIPITATION
AMOUNTS APPEAR TO BE LIGHT...SO IF THERE WERE SNOW...THIS SHOULD NOT
AMOUNT TO MUCH THE WAY IT APPEARS NOW.

TEMPERATURES REMAIN SEASONABLE FOR THE LONG TERM FORECAST.

&&

.FIRE WEATHER...LOWEST RELATIVE HUMIDITIES WILL BE AROUND 20 TO 25
PERCENT FOR A FEW HOURS THIS AFTERNOON WHILE WINDS WILL BE AROUND 20
MPH. WILL HAVE CONDITIONS THAT ARE VERY CLOSE AND HAVE DECIDED TO GO
WITH A RED FLAG WARNING FOR THE FAR SOUTHEAST PART OF THE FORECAST
AREA THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1146 PM CST TUE DEC 11 2012/

AVIATION...06Z KGRI TAF. VFR CONDITIONS. MAIN ISSUE WILL BE WIND
GUSTS INCREASING LATE MORNING AND AFTERNOON WEDNESDAY AS LOW-LEVEL
LAPSE RATES STEEPEN...WITH GUSTS FROM THE SOUTH NEAR 24 KTS...THEN
SUBSIDING SOME NEAR SUNSET...BUT THE LOW-LEVEL JET WILL KEEP WIND
FROM BECOMING LIGHT WEDNESDAY EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM CST THIS
     AFTERNOON FOR KSZ006-007-018-019.

&&
Hazardous weather outlook, Dec 11, 1:59 PM CST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
159 PM CST TUE DEC 11 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
122000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
159 PM CST TUE DEC 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF
THE LOCAL AREA ON WEDNESDAY...AND A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR PORTIONS OF NORTH CENTRAL KANSAS...WHICH INCLUDES
SMITH...JEWELL...OSBORNE AND MITCHELL COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Kansas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.